Print This Page

Kicking the Nasal Spray Habit

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been using a nasal spray like Afrin for at least six years. I cannot break this cycle of congestion. If I don't use the spray, I can't sleep and can't eat. Sometimes it's even difficult to have a conversation because I am so stopped up.

My doctor prescribed a steroid nasal spray, but it wasn’t enough. If you have any helpful suggestions for breaking my addiction I would be grateful.

A. Others who have gone through a similar predicament have come up with some creative suggestions that may be worth trying.

Here’s one: Buy two bottles of nasal spray. Use one full-strength in one nostril. In the other nostril use a progressively diluted spray. Begin by adding a small amount of saline solution (Ayr Saline, Breathe Free or Ocean) and gradually increase the proportion of salt water to nasal spray. When you are using pure saline in that nostril, you can begin to follow the same process for the other one. This allows for a gentle withdrawal that should not interfere with your sleep or your conversation. Keep using the steroid spray your doctor prescribed to ease the discomfort until you have kicked your habit.

Q. My Medicare Part D plan does not have Prevacid in its formulary. I cannot take Prilosec or similar drugs. Is there another alternative for acid reflux?

A. In theory, all acid suppressors in this class (Aciphex, Nexium, Prevacid, Prilosec, Protonix) are supposed to be interchangeable. In reality, some people do better on one medicine than another. Ask your doctor to help you petition the insurance company for an exception.

If you are not successful, ask your doctor whether Pepcid or Zantac would work in higher doses than you can purchase over the counter. These drugs were the standard treatment for acid reflux before Prilosec (omeprazole) was developed.

Q. I have been plagued with numbness in both legs from the knees down for at least four or five years. I notified my cardiologist several times, and he referred me to a neurologist. When I saw the neurologist, he found nothing conclusive.

I have been taking statin drugs to lower my cholesterol for many years. At first I took Baycol until it was pulled off the market. I have taken Zocor since then. I have the impression that this problem may be related to the statins, but I can’t afford to let my cholesterol get too high. What alternatives do I have?

A. Statin-type drugs such as Crestor, Lipitor, Pravachol and Zocor are effective for lowering cholesterol, but some people do experience nerve damage. Peripheral neuropathy is considered a rare side effect of statins (American Journal of Cardiology, Suppl. 1, Apr. 17, 2006). Symptoms may include numbness as well as sensations of prickling, tingling or burning in the extremities.

For people who cannot tolerate statins, either because of muscle or joint pain, peripheral neuropathy or some other side effect, there are other medications that can lower cholesterol effectively. They include niacin, WelChol, Tricor and Zetia. We are sending you our Guides to Heart Health and Cholesterol-Lowering Drugs with additional information. Anyone who would like copies, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' The People's Pharmacy®, No. CL-75, P. O. Box 52027, Durham, NC 27717-2027.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.